Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 112, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 3, 2008, 7:08 PM CDT for Douglas County, Franklin County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2008, 7:08 PM CDT (00:08 UTC)
- Expired
- Jun 3, 2008, 8:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Douglas County, KS, Franklin County, KS
The radar
The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 7:28 PM CDT | HAIL 0.88 | 5 Wsw Baldwin City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1660 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1751 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 040009
SVRTOP
KSC045-059-040100-
/O.NEW.KTOP.SV.W.0112.080604T0008Z-080604T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
708 PM CDT TUE JUN 3 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
NORTHERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 800 PM CDT
* AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 4 MILES SOUTHWEST OF GLOBE...OR 12 MILES
NORTHWEST OF OTTAWA...MOVING EAST AT 21 MPH.
* LOCATIONS IMPACTED INCLUDE...
CENTROPOLIS...
PLEASANT GROVE...
BALDWIN CITY...
VINLAND...
WELLSVILLE...
GLOBE...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 191 AND 199.
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3866 9506 3863 9551 3867 9551 3869 9551
3869 9550 3882 9549 3890 9505
TIME...MOT...LOC 0008Z 261DEG 19KT 3874 9540
$$
WILKINS/BOUSTEAD2 follow-up statements
000
WWUS53 KTOP 040026
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
727 PM CDT TUE JUN 3 2008
KSC045-059-040100-
/O.CON.KTOP.SV.W.0112.000000T0000Z-080604T0100Z/
DOUGLAS-FRANKLIN-
727 PM CDT TUE JUN 3 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHERN FRANKLIN AND SOUTHERN DOUGLAS COUNTIES...
AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR CENTROPOLIS...OR 9 MILES NORTH OF
OTTAWA...MOVING EAST AT 17 MPH.
LOCATIONS IMPACTED INCLUDE...
VINLAND...BALDWIN CITY AND WELLSVILLE.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 191 AND 199.
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3866 9506 3863 9551 3867 9551 3869 9551
3869 9550 3882 9549 3890 9505
TIME...MOT...LOC 0027Z 271DEG 15KT 3875 9529
$$
BOUSTEAD000
WWUS53 KTOP 040052
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
751 PM CDT TUE JUN 3 2008
KSC045-059-040101-
/O.EXP.KTOP.SV.W.0112.000000T0000Z-080604T0100Z/
DOUGLAS-FRANKLIN-
751 PM CDT TUE JUN 3 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FRANKLIN AND SOUTHERN
DOUGLAS COUNTIES WILL EXPIRE AT 800 PM CDT...
AT 751 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. SMALL
HAIL AND GUSTY WINDS WILL REMAIN POSSIBLE IN THE PLEASANT GROVE AND
BALDWIN CITY AREAS THROUGH 815 PM.
A TORNADO WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3866 9506 3863 9551 3867 9551 3869 9551
3869 9550 3882 9549 3890 9505
TIME...MOT...LOC 0051Z 271DEG 15KT 3875 9516
$$
BOUSTEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:07 PM CDT, 4 hours 1 minute earlier.
Area forecast discussion, Jun 3, 3:07 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 307 PM CDT TUE JUN 3 2008 .DISCUSSION... MAIN CONCERN OVR THE NEXT COUPLE OF DAYS IS CONVECTIVE THREAT. 19Z SFC ANLYS INDCD SFC CDFNT EXTNDD FM NR KICL TO KFNB TO KMHK TO KHUT. SWD PROGRESS OF THIS BOUNDARY HAS BEEN SLOW TODAY AND WITH LITTLE PRES FALLS NOTED BEHIND THE BOUNDARY...THIS TREND SHLD CONT THRU THE EVNG. DEEPEST MOISTURE THIS AFTN RESIDES JUST BEHIND THE SFC BOUNDARY WHERE THE H85 MOISTURE REMAINS LOCKED INTO PLACE. SOUTH OF THE BOUNDARY...SOME MOISTENING HAS BEEN TAKING PLACE PER INCREASE IN CU DVLPMNT OVR ERN KS...BUT SAMPLING OF THIS AIR PER THE 18Z TOP SPECIAL SOUNDING INCS A STRONG CAPPING INVERSION IN PLACE. THUS MAIN INITIAL CONCERN WL BE FOR CONVECTION ALNG AND JUST BEHIND THE BOUNDARY THRU THE REMAINDER OF THE AFTN. MODIFIED 18Z SOUNDING FOR AIRMASS BEHIND THE BOUNDARY INDCS A MUCH WEAKER CAP...BUT STILL ARND -80 J/KG OF MLCIN. CONTINUED HEATING AND MOISTENING OF THE BOUNDARY THRU THE REST OF THE AFTN THOUGH MAY LEAD TO AN ISO STORM ON THE COOL SIDE OF THE BOUNDARY. OTHERWISE CONVECTION IS EXPECTED TO DVLP OVR SW KS AND THE OK PANHANDLE LATE THIS AFTN AND TRACK EWD ACRS SRN KS THIS EVNG. SOME OF THIS ACTIVITY WL LIKELY CROSS OUR SRN COUNTIES BY LATE EVNG. OTHER CHANCE FOR CONVECTION TONIGHT APPEARS TO TAKE PLACE AFTER MIDNIGHT AS THETA-E ADVECTION INCREASES WITH THE INCREASE IN THE NOCTURNAL LLJ FM CNTRL OK INTO CNTRL KS. THIS IS LIKELY TO FUEL AND MCS TONIGHT...BUT MOST OF THIS SHOULD TRACK ACRS NEB BUT MAY DIP INTO OUR NRN COUNTIES. AREA PROFILERS INDC MID LVL FLOW IS INCREASING ACRS THE WRN HI PLAINS AND ALSO FLOW ACRS THE CWA IS FAIRLY WEAK ATTM...DEEP LAYER SHEAR SHOULD INCREASE THRU THE EVNG AND THUS SVR WX STILL SEEMS POSSIBLE WITH ANY OF THE 3 POSSIBLE CONVECTIVE CHANCES. AGAIN...LARGE HAIL /SOME VERY LARGE GIVEN THE LAPSE RATES/ AND DAMAGING WINDS /GIVEN THE >30 K H6 TO SFC THETA-E DIFF/ WILL BE THE MAIN THREATS. OTHERWISE...DID INCREASE GOING LOWS FOR TONIGHT WITH RECENT PERFORMANCE OF OPERATIONAL GUIDANCE BEING ON THE COOL SIDE OVR THE LAST WEEK. ANY CONVECTION SHLD BE EXITING THE CWA BY EARLY MRNG WED AND HAVE ADDED A SMALL POP TO WED MRNG...BUT MOST OF THE AREA SHOULD START DRY ON WED. SFC WRMFNT SHLD DVLP NWD THRU THE DAY AS LOW PRES STRENGTHENS OVR THE WRN HI PLAINS IN RESPONSE TO STRONG HEIGHT FALLS MOVES INTO THE GREAT BASIN. EML WILL ALSO INCREASE THROUGH THE DAY ON WED AND SFC-BASED CONVECTIVE INITIATION IS IN QUESTION DURING THE AFTN PERIOD. FNT LOOKS TO LINE UP BY 00Z FM SE NEB INTO CNTRL KS. ATMOSPHERE BY LATE AFTN DOES BECOMING EXTREMELY UNSTABLE TO THE SOUTH OF THE BOUNDARY AND SHEAR CERTAINLY SUPPORTS SIG SVR IF STORMS CAN DVLP. HAVE LOWERED GOING POPS DURING THE AFTN PERIOD WITH STRONG CAPPING INVERSION WITH BETTER CHANCES OCCURRING AFTER 00Z. BOUSTEAD WEDNESDAY NIGHT...MODELS CONSISTENT IN SHOWING WARM FRONT LIFTING NORTH DURING THE OVERNIGHT HOURS. MOISTURE CONVERGENCE LOOKS TO INCREASE ALONG THE RETREATING WARM FRONT...SO IF THUNDERSTORMS HAVE NOT INITIATED DURING PEAK HEATING HOURS OF THE DAY...STRENGTHENING LOW LVL MOISTURE CONVERGENCE DOES MAKE IT POSSIBLE TO INITIATE STORMS NEAR THE WARM FRONT AS CAP ERODES. ALL INGREDIENTS PRESENT FOR SEVERE THUNDERSTORMS IF ANYTHING INITIATES ACROSS THE TOP CWA. AS TSTM CHANCES LOOK GREATEST ALONG THE WARM FRONT...FEEL THAT BEST CHANCE TO SEE SVR WX WILL EXIST IN NORTH CENTRAL KS. TSTMS SHOULD MOVE NORTHEAST ALONG THE WARM FRONT AS IT CONTINUES TO LIFT NORTH...SO COULD SEE MOST TSTM ACTIVITY PUSH NORTHEAST INTO EASTERN NE DURING THE EARLY MORNING HOURS THURSDAY. THURSDAY AND THURSDAY NIGHT...POWERFUL UPPER LEVEL TROUGH FOR JUNE IS ALREADY PUSHING ONSHORE THE WESTERN CONUS. MODELS CONSISTENT IN BRINGING STRONG EMBEDDED SHORTWAVE TROUGH THROUGH LONGER WAVE TROUGH AXIS THURSDAY MORNING OVER THE GREAT BASIN...ROTATING NORTHEAST INTO THE CENTRAL PLAINS THURSDAY AFTERNOON/EVENING. MODELS INDICATING 60-70 KT H500 JET WITH H250 JET OF AROUND 100 KTS EMBEDDED WITHIN THIS SHORTWAVE TROUGH. MODELS INDICATE SECONDARY SFC LOW DEVELOPING OVER WESTERN KS THURSDAY AFTERNOON...WITH DRYLINE MIXING EAST INTO CENTRAL KS BY 00Z FRI. MODELS INDICATE 2500-3000 J/KG OF SBCAPE BUILDING UP DUE TO EML IN PLACE OVER MUCH OF THE CWA. INITIALLY THURSDAY AFTERNOON...WITH UPPER JET CORE OVER CENTRAL KS ALONG WITH DRYLINE...FEEL THIS IS THE MOST LIKELY PLACE FOR TSTM INITIATION BEFORE 00Z AS MODELS FAIRLY CONSISTENT IN KEEPING AT LEAST MODEST EML CAP OVER MUCH OF THE CWA THRU 00Z FRI. GOOD LOW LVL CONVERGENCE ALONG THE DRYLINE AND LARGE SCALE ASCENT ASSOCIATED WITH SHORTWAVE TROUGH ENTERING THE REGION SHOULD BE SUFFICIENT TO LIFT THROUGH THIS CAP...ALLOWING ISOLATED SUPERCELL TSTMS TO INITIATE IN CENTRAL KS. THESE TSTMS ARE EXPECTED TO MOVE NORTHEAST INTO THE TOP CWA...AND TSTMS WILL LIKELY INCREASE IN COVERAGE AFT 00Z AS LARGE SCALE ASCENT INCREASES THROUGH THE CENTRAL PLAINS. GIVEN STRENGTH OF THE SHORTWAVE TROUGH AND WINDS ALOFT...A WIDESPREAD SEVERE WEATHER OUTBREAK IS BECOMING MORE LIKELY. MESOSCALE ENVIRONMENT WILL MODULATE POTENTIAL FOR TORNADOES...BUT THE PRESENCE OF SFC LOW OVER WESTERN KS MAKES BACKED LOW LVL WINDS MORE LIKELY...WHICH WOULD GENERALLY ENHANCE TORNADO POTENTIAL ASSOCIATED WITH ANY SUPERCELL TSTM. TOO EARLY TO TELL EXACT TORNADO POTENTIAL...BUT A SITUATION TO WATCH VERY CLOSELY AS IT BECOMES MORE OF A SHORT TERM CONCERN. EXTENDED...NO SIGNIFICANT CHANGES MADE TO GOING FORECAST PACKAGE. WITH VERY ACTIVE SHORT TERM PATTERN...DECIDED TO SIDE WITH HPC GUIDANCE FOR THE VERY END OF THE FORECAST PACKAGE. IN GENERAL...GFS/ECMWF SEEM TO AGREE IN UPPER RIDGE OVER THE EASTERN CONUS WITH AN UPPER TROUGH OVER THE WESTERN CONUS. THIS PATTERN WILL KEEP SOUTHWEST FLOW THROUGH THE CENTRAL PLAINS WHICH WILL MAKE FOR A CONTINUED ACTIVE WEATHER PATTERN FOR MUCH OF THE EXTENDED FORECAST PACKAGE. CAN SEE SOUTHWEST FLOW ALLOWING PERSISTENT EML TO REMAIN OVER REGION BUILDING UP LARGE INSTABILITY DURING THE DAYTIME HOURS AND THUS A POTENTIAL FOR TSTMS DURING PEAK HEATING HOURS. ANY AMBIENT BOUNDARY IN THE CENTRAL PLAINS WOULD TEND TO FAVOR NOCTURNAL CONVECTION. MANY CHANGES WILL BE MADE TO THE EXTENDED FORECAST PACKAGE AS SMALL SCARE FEATURES ARE RESOLVED IN THE SHORT TERM. CAVANAUGH && .AVIATION... VFR CONDS EXPECTED TO CONT AT ALL 3 TAFS SITES THRU THE PERIOD. AFTN CU DVLPMNT WL DISSIPATE THIS EVNG EITHER FM STORMS DEVELOPING IN THE AREA OR FM LOSS OF DIURNAL MIXING. ISO/SCT STORMS ARE POSSIBLE DURING THE EVNG...BUT GIVEN THE SCT NATURE OF THE EVNT...ONLY INCLUDED A CB IN THE TAFS AND ONCE TIMING BECOMES MORE CLR...TSRA CAN BE ADDED. OTHERWISE...WK SFC BOUNDARY WILL CONT IN THE TAF SITES THRU THE EVNG BEFORE FLOW BECOMES INCREASINGLY SRLY LATE TONIGHT AND CONTS THRU THE DAY ON WED WITH DRY WX EXPECTED. BOUSTEAD && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 3, 11:43 AM CDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1143 AM CDT TUE JUN 3 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-041645- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1143 AM CDT TUE JUN 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE ENTIRE OUTLOOK AREA TODAY. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE BETWEEN 4 PM AND 2 AM TONIGHT. THE MAIN THREAT FROM THUNDERSTORMS WOULD BE VERY LARGE HAIL AND DAMAGING WINDS. A COLD FRONT WILL MOVE SLOWLY ACROSS EASTERN KANSAS TODAY. THE ATMOSPHERE ALONG THE COLD FRONT IS EXPECTED TO BECOME MODERATELY UNSTABLE BY LATE AFTERNOON. AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA LATE THIS AFTERNOON...AND THIS IS LIKELY TO COMBINE WITH THE COLD FRONT TO INITIATE ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE AREA. DUE TO FAVORABLE SHEAR IN THE ATMOSPHERE...SOME OF THESE STORMS MAY BECOME SUPERCELLS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL CONTINUE TO EXIST WEDNESDAY AND WEDNESDAY NIGHT MAINLY NORTHWEST OF A LAWRENCE TO COUNCIL GROVE LINE...THEN ACROSS THE ENTIRE OUTLOOK AREA THURSDAY AND THURSDAY NIGHT...FOR MUCH OF NORTHEAST AND EAST CENTRAL KANSAS ON FRIDAY. SEVERE THUNDERSTORMS MAY OCCUR DURING THESE PERIODS...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS ON WEDNESDAY AND THURSDAY. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM THIS AFTERNOON AND INTO THE EARLY MORNING HOURS ON WEDNESDAY. BOUSTEAD
In the hours before
Special weather statement, Jun 3, 7:03 PM CDT, 5 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 703 PM CDT TUE JUN 3 2008 KSZ040-056-040045- DOUGLAS-FRANKLIN- 703 PM CDT TUE JUN 3 2008 THROUGH 745 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 27 MPH ACROSS PORTIONS OF DOUGLAS AND FRANKLIN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE PLEASANT GROVE...GLOBE...BALDWIN CITY...VINLAND AND EUDORA. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. WILKINS
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 8:09 PM CDT | Flash Flood Warning | TOP | Douglas, Franklin, Osage | 3 hr |
| Jun 3, 8:59 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 46 min |
| Jun 3, 9:35 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 19 min |
| Jun 4, 1:23 AM CDT | Severe Thunderstorm Warning | TOP | Republic | 52 min |
| Jun 4, 2:03 AM CDT | Severe Thunderstorm Warning | TOP | Republic | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.